Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 75, NWS Austin/San Antonio, TX

September 17, 2006Bandera County, Real County, Uvalde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 17, 2006, 2:11 AM CDT for Bandera County, Real County, Uvalde County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2006, 2:11 AM CDT (07:11 UTC)
Expired
Sep 17, 2006, 5:15 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Bandera County, TX, Real County, TX, Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 45 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 3:35 AM CDTFLASH FLOODLeakey, TXTHE LITTLE SABINAL RIVER HAS FLOODED SOME ROADS IN LEAKEY. REPORTED BY THE REAL COUNTY SHERIFF.
Sep 17, 3:35 AM CDTFLASH FLOODUvalde, TX1400 BLOCK OF GROVE STREET HAS BEEN BARRICADED DUE TO FLASH FLOODING IN UVALDE. REPORTED BY UVALDE POLICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3390 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 170712
FFWEWX
TXC019-385-463-171015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
211 AM CDT SUN SEP 17 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  REAL
  BANDERA
  UVALDE

* UNTIL 515 AM CDT

* AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM CLUSTERS OF THUNDERSTORMS MOVING NORTH ABOUT 30 
MPH. TROPICAL RAINFALL RATES OF UP TO 2 AND A HALF INCHES PER HOUR 
WERE OBSERVED ACROSS UVALDE...REAL AND WESTERN BANDERA COUNTIES. 

* LOCATIONS IN THE WARNING INCLUDE VANDERPOOL...UVALDE...RIO FRIO...
  REAGAN WELLS...LOST MAPLES STATE PARK...LEAKEY...GARNER STATE PARK
  AND CONCAN

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

LAT...LON 2913 10007 2914 9975 2982 9949 3004 9992

$$
1 follow-up statement
000 
WGUS74 KEWX 170745
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
236 AM CDT SUN SEP 17 2006

TXC019-385-463-171015-
REAL TX-BANDERA TX-UVALDE TX-
245 AM CDT SUN SEP 17 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR
UVALDE...BANDERA AND REAL COUNTIES...

AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER WESTERN 
BANDERA...UVALDE AND SOUTHERN REAL COUNTIES.

LOCATIONS IN THE WARNING INCLUDE VANDERPOOL...RIO FRIO...REAGAN
WELLS...LOST MAPLES STATE PARK...LEAKEY...GARNER STATE PARK AND 
CONCAN.

RAINFALL RATES OF 2 TO 4 INCHES PER HOUR WERE INDICATED BY RADAR 
OVER SOUTHWESTERN BANDERA..NORTHERN UVALDE AND SOUTHERN REAL COUNTIES
AT 240 AM. 

THE WEATHER SERVICE WARNS MOTORISTS TO AVOID TRAVELING ALONG FARM
TO MARKET ROAD 187 AS THIS ROAD OVER WESTERN BANDERA COUNTY WILL 
LIKELY FLOOD AND BECOME DEADLY.
  
WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 2913 10007 2914 9975 2982 9949 3004 9992

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 12:14 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 17, 12:14 AM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1214 AM CDT SUN SEP 17 2006

.AVIATION...
VFR CONDITIONS WILL PERSIST ACROSS MUCH OF SOUTH CENTRAL TEXAS
THROUGH 07-09Z. THE EXCEPTION IS KDRT, WHERE -RA/-TSRA IS EXPECTED
THROUGH AT LEAST 08Z. CONTINUED ADVECTION OF MOISTURE WILL ALLOW
STRATOCU AOB 2K FT TO DEVELOP ALONG THE ESCARPMENT AFTER 07Z...AND
SPREAD ALONG THE I-35 CORRIDOR BY 09Z. WINDS OVERNIGHT WILL REMAIN
S-SERLY AOA 10 KTS.

&&

.PREV DISCUSSION... (ISSUED 938 PM CDT SAT SEP 16 2006)

DISCUSSION...
A SLOW MOVING AND STRONG 700 TO 300 HPA LOW MOVING TO
THE GREAT PLAINS AND SOUTHERN PLAINS SUNDAY AND SUNDAY
NIGHT WILL CONTINUE TO CREATE A FAVORABLE ENVIRONMENT
FOR RAIN TO DEVELOP. THIS PATTERN WILL PICK UP PLENTY
OF MOISTURE FROM THE EASTERN PACIFIC AND GULF OF MEXICO
AS PRECIPITABLE WATER VALUES CONTINUE ABOVE 2.00 INCHES.
CONTINUING WITH GOOD CHANCES FOR RAIN WITH SHOWERS AND
THUNDERSTORMS THROUGH MONDAY...WITH MENTION OF LOCALLY
HEAVY RAIN.  RECONFIGURED FLASH FLOOD WATCH TO BEGIN OVER
THE WEST PART OF THE AREA TONIGHT AND SPREAD EAST ON SUNDAY.

EXPECT RAIN CHANCES TO BE ENDING FROM THE WEST MONDAY
AND MONDAY AFTERNOON. MOSTLY SUNNY TO PARTLY CLOUDY
CONDITIONS ARE EXPECTED TUESDAY.  PARTLY CLOUDY SKIES
ARE EXPECTED IN THE MID TO LATE PART OF NEXT WEEK...
WITH A SLIGHT CHANCE OF SHOWERS AT THE END OF THE WEEK.
ANOTHER COOL FRONT IS FORECAST TO MOVE OVER THE AREA
NEXT WEEKEND.

PREV DISCUSSION... (ISSUED 642 PM CDT SAT SEP 16 2006)

AVIATION...
VFR CIGS WILL PERSIST ACROSS SOUTH CENTRAL TEXAS THIS EVENING.
SOUTHERLY SFC WINDS OF 10 TO 20 KTS WILL CONTINUE TO ADVECT MOIST
GULF AIR INTO THE REGION, ALLOWING STRATUS TO DEVELOP ALONG THE
ESCARPMENT BY 07-08Z, AND ENTERING THE I-35 CORRIDOR BY 09Z. KDRT
WILL HAVE MVFR CIGS MUCH EARLIER, AS PACIFIC MOISTURE STREAMS INTO
THE REGION. WINDS OVERNIGHT WILL REMAIN S-SERLY AOA 10KTS.

PREV DISCUSSION... (ISSUED 400 PM CDT SAT SEP 16 2006)

DISCUSSION...
PWATS ARE ON THE INCREASE AND WERE ALREADY WELL ABOVE NORMAL AT
12Z (2.0 IN. AT KDRT, 2.29 AT KCRP). 12Z UPPER AIR ANALYSIS
COMBINED WITH WATER VAPOR SATELLITE IMAGERY INDICATED PWATS WILL
CONTINUE TO INCREASE...LIKELY TO NEAR THE 2.5-2.6 INCHES FORECAST
BY THE 12Z NAM(WRF) AND GFS40. 2.5-2.6 INCHES WOULD OVER 2
STANDARD DEVIATIONS ABOVE NORMAL AND CLOSE TO SEPTEMBER ALL-TIME
HIGHS. EFFICIENT RAIN-MAKING WILL OCCUR NO-DOUBT...BUT THE 12Z
MODEL SUITE CAME CLOSER TO A CONSENSUS SOLUTION THAN PREVIOUS
CYCLES WITH A PROGRESSIVE HEAVY RAIN EVENT...MOVING OUT OF OUR
AREA BY LATE MONDAY. ISSUED A FLASH FLOOD WATCH FOR ALL OF SOUTH
CENTRAL TEXAS...BUT BROKE UP INTO 3 PARTS WITH THE TIMING OF THE
FORECAST EASTWARD PROGRESSION OF THE HEAVY RAIN. ONE TO THREE
INCHES WILL BE THE STANDARD...WITH SPOTTY STORM TOTAL AMOUNTS UP
TO 6 INCHES.

WILL ENJOY A COUPLE DAYS OF BELOW NORMAL TEMPERATURES AND A DRIER
CONTINENTAL AIRMASS BEGINNING TUESDAY...THEN RETURN FLOW THURSDAY
MORNING AHEAD OF A DEVELOPING TROUGH OVER THE WESTERN-THIRD OF THE
U.S. ANOTHER COLD FRONT IS POSSIBLE 7 DAYS FROM NOW...WITH CHANCES
FOR PRECIP AHEAD OF IT.

EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 7 AM SUNDAY TO 7 AM MONDAY FOR THE FOLLOWING
COUNTIES: EDWARDS... KINNEY... AND VAL VERDE.

FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 1 PM MONDAY FOR THE FOLLOWING
COUNTIES: BANDERA... BEXAR... BLANCO... BURNET... COMAL...
DIMMIT... FRIO... GILLESPIE... HAYS... KENDALL... KERR... LLANO...
MAVERICK... MEDINA... REAL... TRAVIS... UVALDE... WILLIAMSON... AND
ZAVALA.

FLASH FLOOD WATCH FROM 1 AM MONDAY TO 7 PM MONDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA... BASTROP... CALDWELL... DE WITT... FAYETTE...
GONZALES... GUADALUPE... KARNES... LAVACA... LEE... AND WILSON.

EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR THE FOLLOWING COUNTIES:
EDWARDS... KINNEY... AND VAL VERDE.

FLASH FLOOD WATCH UNTIL 1 PM MONDAY FOR THE FOLLOWING COUNTIES: AND
MAVERICK.

FLASH FLOOD WATCH FROM 1 PM SUNDAY TO 1 PM MONDAY FOR THE FOLLOWING
COUNTIES: BANDERA... BEXAR... BLANCO... BURNET... COMAL...
DIMMIT... FRIO... GILLESPIE... HAYS... KENDALL... KERR... LLANO...
MEDINA... REAL... TRAVIS... UVALDE... WILLIAMSON... AND ZAVALA.

FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 7 PM MONDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA... BASTROP... CALDWELL... DE WITT... FAYETTE...
GONZALES... GUADALUPE... KARNES... LAVACA... LEE... AND WILSON.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM MONDAY FOR THE FOLLOWING COUNTIES:
EDWARDS... KINNEY... AND VAL VERDE.

FLASH FLOOD WATCH UNTIL 1 PM MONDAY FOR THE FOLLOWING COUNTIES: AND
MAVERICK.

FLASH FLOOD WATCH FROM 1 PM SUNDAY TO 1 PM MONDAY FOR THE FOLLOWING
COUNTIES: BANDERA... BEXAR... BLANCO... BURNET... COMAL...
DIMMIT... FRIO... GILLESPIE... HAYS... KENDALL... KERR... LLANO...
MEDINA... REAL... TRAVIS... UVALDE... WILLIAMSON... AND ZAVALA.

FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 7 PM MONDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA... BASTROP... CALDWELL... DE WITT... FAYETTE...
GONZALES... GUADALUPE... KARNES... LAVACA... LEE... AND WILSON.

&&

08/25
Hazardous weather outlook, Sep 16, 5:36 AM CDT, 20 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
536 AM CDT SAT SEP 16 2006

TXZ171>173-183>194-202>209-217>225-228-171045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
536 AM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A WEAK COLD FRONT WILL DRIFT INTO SOUTH CENTRAL TEXAS AND MOVE
SLOWLY THROUGH THE AREA MONDAY. THE FRONT WILL BRING A GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS TO OUR REGION LATE SUNDAY THROUGH
MONDAY. WITH THE INTERACTION OF DEEP TROPICAL MOISTURE ALONG THE SLOW
MOVING FRONT, THERE IS A POTENTIAL FOR HEAVY RAINS WHICH MAY CAUSE
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 16, 10:56 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1056 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             3 NW DEL RIO            29.41N 100.93W
09/16/2006  E1.00 INCH       VAL VERDE          TX   LAW ENFORCEMENT

            NEAR HITCHING POST TRAIL OFF OF HWY 90W NEAR LAKE AMISTAD

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 2:48 AM CDTFlash Flood WarningEWXGillespie, Kerr3 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.